Alabama, 2019

Flash Flood and Damaging Wind in Alabama, July 19, 2019

July 19, 2019 · NWS BMX · 2 events in 2 counties and zones

A cluster of slow moving thunderstorms over Calhoun County produced several inches a rainfall over a short period of time, resulting in flash flooding. Another storm produced a microburst over the eastern portions of Lake Martin in Tallapoosa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of slow moving thunderstorms over Calhoun County produced several inches a rainfall over a short period of time, resulting in flash flooding. Another storm produced a microburst over the eastern portions of Lake Martin in Tallapoosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 5:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 5:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
640 AM CDT Fri Jul 19 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0357 AM CDT Fri Jul 19 2019/

.SHORT TERM...
Today and Tonight.

The short wave trof that was positioned across east Alabama on
Thursday has shifted southeast and will stall out over central
Georgia and southeast Alabama today. Highest rain chances today will
be across southeast Alabama, with lowest pops across the northwest
counties. The western counties will experience the warmest
temperatures this afternoon with highs in the lower to middle 90s,
with upper 80s to lower 90s east of I-65. Thunderstorms will be most
numerous in the afternoon, and weak steering winds aloft will result
in slow moving storms and localized flooding. The upper trof will
act like an easterly wave and retrograde westward tonight as an
upper high builds to the north of Alabama. This westward shift is
forecast by a majority of the models, and large scale lift will keep
showers and thunderstorms active for most of the overnight period.

58/rose

.LONG TERM...
/Updated at 0357 AM CDT Fri Jul 19 2019/

Saturday through Friday.

An inverted trough at 500mb with associated mid-level PVA will be
positioned over Alabama on Saturday and Sunday. Despite upper-level
ridging overhead, this shortwave feature will induce sufficient
lift, indicated by a bullseye of negative omegas over Central AL. A
moist vertical profile characterized by PWATs of 1.8 to 2.0 inches
will be present such that a widespread coverage of showers and
thunderstorms are expected. Chance to likely PoPs are forecast
across central Alabama for Saturday as a result. Highs were also
lowered a few degrees on Saturday with the rain and cloud cover
expected to keep most locations in the upper 80s to near 90 degrees.
On Sunday, highest rain chances will be in the west and southwest,
but should see less coverage since the trough will also be shifting
to the west over Mississippi.

Guidance continues to advertise a change in the pattern as we head
into next week. Meridional flow will return across the CONUS
beginning Sunday night with a stout deep-layer ridge developing over
the west and a trough quickly amplifying over the east. Though the
low height center will develop over eastern Canada, the base of the
trough will extend to as far south as the Gulf Coast indicating a
highly amplified setup. A cold front will approach the southeast on
Monday increasing rain chances for Monday through Wednesday. Global
models have been consistent on a frontal passage through Central
Alabama by Wednesday night with the boundary stalling along the
coastline on Thursday. Though uncommon for this time of year,
believe this solution is plausible based on the highly amplified
nature of the system. Therefore, the forecast for next week will be
dependent on the front ultimately stalling south of the forecast
area on Thursday. It is important to note that if the boundary
stalls further north, this could drive different conditions across
the forecast area on Thursday and Friday. Nonetheless, rain and
thunderstorms will be focused along the boundary as it moves south
with Likely PoPs across the forecast area Monday through Tuesday.
Nearly unidirectional flow through the column with only marginal
instability during the afternoon hours should stave off any
severe threat, though gusty winds will be possible with any
thunderstorm activity along the front. By Wednesday, highest rain
chances will be in the southeast as drier air begins moving in
north of I-85. The system should bring below-average highs next
week with lower rain chances Thursday and Friday as the front
stalls across far southeastern Alabama. Some relief from the heat
will come in the form of highs in the 80s north to near 90 degrees
in the south through the remainder of the extended forecast.

86

&&

.AVIATION...
12Z TAF Discussion.

Outside convective areas, VFR conds will be the dominate flight
category. A weak surface ridge over the northern Gulf of Mexico
will produce west- southwest winds arnd 5 kts during the daylight
hours. An upper level trof axis near the Alabama and Georgia state
line will be the focus for diurnal convection today, with highest
rain chances at KMGM and KTOI. Expect heavy downpours with vsbys
blo 3 miles with any shower or storm, along with slow storm
movement. Convection should decrease considerably by 01z.

58/rose

&&

.FIRE WEATHER...

Scattered showers and storms will continue today, with the best
coverage across the eastern areas. A potentially much wetter
pattern still looks likely through the weekend into early next
week. Though latest KBDI values are in the 300-600 range across
Central Alabama, a moist airmass will remain in place, with RH
values remaining above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  72  87  71  88 /  50  40  70  30  50
Anniston    91  73  88  72  89 /  60  40  70  30  50
Birmingham  92  74  89  73  89 /  40  40  70  30  50
Tuscaloosa  94  75  89  73  90 /  40  40  60  20  50
Calera      91  72  87  72  89 /  50  40  70  30  50
Auburn      89  72  88  72  89 /  60  40  60  30  40
Montgomery  92  74  89  73  92 /  60  40  70  30  40
Troy        91  72  89  72  90 /  60  40  70  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 19, 3:03 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CDT Fri Jul 19 2019

ALZ011>015-017>050-201215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 19, 8:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
959 AM CDT Fri Jul 19 2019

ALZ019-026-027-191530-
Calhoun AL-Talladega AL-St. Clair AL-
959 AM CDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHWESTERN CALHOUN AND EASTERN ST. CLAIR COUNTIES UNTIL 1030 AM
CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 10 miles northwest of Cobb Town, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saks, Lincoln, Ragland, Ohatchee, Bynum, Neely Henry Lake, Anniston
Army Depot, Neely Henry Dam and Eastaboga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8616 3382 8600 3369 8587 3360 8598
      3359 8613
TIME...MOT...LOC 1459Z 337DEG 11KT 3371 8604

40/Sizemore

The radar

The Birmingham radar (KBMX), 104 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Calhoun

When
July 19, 9:00 AM CST to 11:30 AM CST
Where
Calhoun County, 2.16 mi E of Grayton to 0.93 mi E of Wellington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.795, -85.933

Several reports of flash flooding along Highway 431 between the cities of Alexandria and Saks. A drainage creek behind several homes on Lenlock Lane flooded and several feet of water entered a home. Another report of a stranded vehicle on Post Oak Road in the town of Alexandria due to high levels of flowing water.

Thunderstorm Wind, Tallapoosa

When
July 19, 12:02 PM CST to 12:03 PM CST
Where
Tallapoosa County, 4.12 mi WSW of Dadeville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.816, -85.819

A microburst uprooted several large trees and produced significant damage to several boat houses on Wood Duck Point Road, including the capsizing of several boats.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844523, 844530.